Popular weight loss drugs, prescription Xenical and over-the-counter Alli, are being reviewed by the FDA for possible connections to severe liver damage.
September 15, 2009
Last month the FDA announced that it was reviewing a number of adverse event reports of liver injury in patients taking orlistat, the active pharmaceutical ingredient in the prescription weight loss drug Xenical and the over-the-counter Alli. Xenical, marketed by Roche, was approved by the FDA in 1999 and Alli, marketed by GlaxoSmithKline was approved in 2007 as an over-the-counter weight loss aid for adults. In 2008, Xenical generated sales of $30million and Alli generated sales of $131 million during its first full year on the market.
Orlistat is not an appetite suppressant and is intended for use together with a reduced –calorie diet. It works by inhibiting the activities of enzymes in the gastrointestinal tract by preventing those enzymes from converting dietary fat and triglycerides into absorbable free fatty acids and monoglycerides. Undigested dietary fat are not absorbed and are released from the body through bowel movements, therefore the prevention of absorption of fats reduces calorie intake and produces weight loss.
Between 1999 and October, 2008, the FDA received 32 reports of serious liver injury in patients taking orlistat including 27 cases requiring hospitalization and 6 cases of liver failure. The FDA is examining additional data submitted by oristat makers relating to suspected cases of liver injury. This issue concerning orlistat and liver injuries, specifically hepatoxicity, was also discussed in April, 2009 at the FDA’s Center for Drug Evaluation and Research Drug Safety Oversight Board. Hepatoxicity is chemically induced liver damage, usually caused by drugs. The liver is the body’s main mechanism in metabolizing drugs; therefore it is more susceptible to chemically induced damage. Hepatoxicity can manifest as hepatitis, inflammation of the liver, vascular lesions and acute liver failure.
As of yet, the FDA has not recommended any prescribing changes for orlistat, Xenical or Alli. However, any individual who has used orlistat and experienced symptoms associated with the development of liver complications such as:
- Weakness or fatigue
- Brown urine
- Abdominal pain
- Light-colored stools, and
- Loss of appetite
should contact his or her health care professional immediately.